MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ BILIARY RX STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ BILIARY RX STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570520
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reported event of catheter difficult to remove.Reported event of tip detached.The device has been received for analysis; however, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
Note: this manufacturer report pertains to one of two devices used in the same procedure.Refer to manufacturer report #3005099803-2017-00957 and 3005099803-2017-00958 for the associated device information.It was reported to boston scientific corporation on (b)(4) 2017 that two wallflex biliary rx covered stents were used in the common bile duct to treat a stricture due to cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2017.Reportedly, the patient¿s anatomy was tight but was not dilated prior to stent placement.According to the complainant, during the procedure, the physician was able to deploy the first stent (the subject of mfr.Report #3005099803-2017-00957).During removal of the delivery system the tip of the delivery system got stuck in the middle portion of the stent, where the stricture was located, and the tip detached inside the patient.The physician removed the stent and the detached tip with a snare.The second stent ( the subject of mfr.Report #3005099803-2017-00958) was used but the same thing occurred.The second stent and detached tip was removed with a snare and the procedure was completed with a plastic stent.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.
 
Additional Manufacturer Narrative
A wallflex¿ biliary rx delivery system was received for analysis, the stent was deployed and was returned.Visual examination of the returned device found that the inner shaft was detached and was also kinked.The clear outer sheath was curved.No other issues were identified during the product analysis.The investigation noted that the condition of the returned component was consistent with the reported complaint that difficulty was encountered when removing the delivery system.It was reported that the patient's anatomy was tight.Taking this into consideration, along with the condition of the returned device, the investigation concluded that the observed failures are likely due to anatomical/ procedural factors encountered during the procedure which limited the performance of the device.Therefore, the most probable root cause for this complaint is operational context.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.Additionally, the dfu provides instructions on how to proceed if the delivery system is not free of the stent during delivery system withdrawal.A search of the complaint database confirmed that no similar complaints exist for the specified lot.
 
Event or Problem Description
Note: this manufacturer report pertains to one of two devices used in the same procedure.Refer to manufacturer report #3005099803-2017-00957 and 3005099803-2017-00958 for the associated device information.It was reported to boston scientific corporation on (b)(6) 2017 that two wallflex biliary rx covered stents were used in the common bile duct to treat a stricture due to cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2017.Reportedly, the patient¿s anatomy was tight but was not dilated prior to stent placement.According to the complainant, during the procedure, the physician was able to deploy the first stent (the subject of mfr.Report #3005099803-2017-00957).During removal of the delivery system the tip of the delivery system got stuck in the middle portion of the stent, where the stricture was located, and the tip detached inside the patient.The physician removed the stent and the detached tip with a snare.The second stent ( the subject of mfr.Report #3005099803-2017-00958) was used but the same thing occurred.The second stent and detached tip was removed with a snare and the procedure was completed with a plastic stent.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.

Brand Name
WALLFLEX¿ BILIARY RX STENT SYSTEM
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key6461474
Report Number3005099803-2017-00958
Device Sequence Number18980399
Product Code FGE
UDI-Device Identifier08714729764908
UDI-Public(01)08714729764908(17)20180825(10)0019641353
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2018
Device Model NumberM00570520
Device Catalogue Number7052
Device Lot Number0019641353
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/15/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;